Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 2, 2017, 4:36 PM CDT for Pope County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2017, 4:36 PM CDT (21:36 UTC)
- Expired
- Jun 2, 2017, 5:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Twin Cities, MN
County Pope County, MN
The radar
The Minneapolis radar (KMPX), 148 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1706 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
705
WWUS83 KMPX 022136
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
436 PM CDT FRI JUN 2 2017
MNZ048-055-057-022200-
Kandiyohi-Pope-Swift-
436 PM CDT FRI JUN 2 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POPE...NORTHEASTERN
SWIFT AND NORTHWESTERN KANDIYOHI COUNTIES THROUGH 500 PM CDT...
At 436 PM CDT, a strong thunderstorm was located near Sunburg, or 21
miles northwest of Willmar, moving northeast at 15 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Norway Lake, Gilchrist and Sunburg.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4553 9529 4553 9514 4532 9510 4531 9531
4540 9541
TIME...MOT...LOC 2136Z 235DEG 15KT 4539 9531
$$
JPCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 2, 3:08 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 2, 3:08 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 308 PM CDT Fri Jun 2 2017 .SHORT TERM...(This evening through Saturday) Issued at 245 PM CDT Fri Jun 2 2017 Have two main items of interest in the short term, one being the warm front currently lifting northeast through the area, and the second being the cold front that will push through from west to east tomorrow. Convection chances are tied to each of these, and in both cases the east/northeast portion of the area appear to have the greatest potential of seeing showers/thunderstorms. We're currently seeing cu development near and south of the warm front, but don't yet have sufficient moisture/forcing for deep convection. The various CAMs all suggest convection will eventually develop tonight, but doesn't look to occur until later in the evening as the low- level jet helps to initiate things, and that should mainly be east of I-35. There are a few solutions that manage to develop a couple showers/storms late this afternoon/early evening near the Iowa border, where there could be a bit better instability and deep moisture, but didn't include any PoPs in that area at this point in time. Convection that develops over the east/northeast part of the forecast area later this evening will work east overnight, with dry weather expected over most if not all of the area tomorrow. The northwest portion of the area could get clipped late tonight into Saturday morning from convection that will develop over the Dakotas this afternoon/evening, but most of that looks like it will miss us to the north, and also be weakening Saturday morning. The cold front will quickly push east across the area on Saturday, and we even look to have winds become somewhat southwest prior to its passage, which will limit convergence with the frontal boundary. We'll finally see some forcing from the shortwave trough in the afternoon, which should combine with the limited frontal forcing to get showers/thunderstorms to develop. Instability will be decent, with MLCAPE AOA 1500 J/Kg, but the better deep layer and low-level shear look to mostly be north/east of our area late afternoon into evening. Expect to see storms develop by mid-afternoon near the I-35 corridor, although could have a bit of a bending tail along I-90 where the front will be slower to push east. This activity will work east into the evening hours. Severe weather is a possibility given the degree of instability, with the most favored location for that being the east/northeast portion of the area where there is a better combination of forcing, instability, and shear. .LONG TERM...(Saturday night through Friday) Issued at 305 PM CDT Fri Jun 2 2017 The main concern in the extended outlook is timing of the next cold front and whether there will be enough moisture along it to generate showers/storms. The long wave pattern has been locked in for most of the northeastern U.S., which has kept this area relatively unsettled and cool. The west coast has been fairly wet, especially the Pacific Northwest, but several short waves have allowed for a more progressive pattern in this area. For the Upper Midwest, and Northern Plains, our region has been fairly dry, especially for the Northern Plains in the past week. The mean pattern in our region continues to be a struggle between the northeastern long wave trough, and upper level ridge over the Rockies. This means uncertainty in the forecast in terms of dry/wet, and very warm/cool. The long range extended models remain very consistent with the long wave pattern over the northeast, and a developing trough in the western U.S. In-between, there will be a few chances of precipitation as a cold front moves southward into the plains, Upper Midwest. However, time and relative strength of these fronts and short wave energy remains questionable. Therefore, will continue to hold onto consensus of a blended model solution which leads to low confidence past the first few days. Specifically, Saturday night through Tuesday will be dry, with only a small chance of instability showers Sunday afternoon for mainly west central Wisconsin as an inverted trough moves across the area. Otherwise, a drier north/northeasterly flow will commence leading to lower humidity levels, but still near normal on temperatures. Wednesday/Thursday remains questionable do to the timing of a cold front, and whether return flow will increase boundary layer moisture to consider higher chances of precipitation. At this time, the best scenario is to hold onto slight chances based on the aforementioned differences in the models on timing. Even if some precipitation develops, amounts should be low based on the drier air mass initially. Basically, no big systems for the Upper Midwest, with relatively normal temperatures for early June and low humidity levels. Past next week, models on hinting on a big warm up along with an increasing chance of thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1225 PM CDT Fri Jun 2 2017 Although we'll have two frontal boundaries affecting the area during the period, conditions look to be predominantly VFR. Warm front currently moving northeast through the area will continue to push northeast tonight. It should eventually some SHRA/TSRA development along/north of it this evening, but it appears that won't happen until it's in the east/northeast portion of the area, so only included that possibility at KRNH and KEAU later tonight. And, given that there is a question of when/where convection will develop, kept things just VCTS at KRNH while including a specific mention late tonight at KEAU where the potential looks best. A cold front will be working east across the area tomorrow, and it appears instability won't build sufficiently for convection until it gets near/east of I-35, and will be after the forecast period for all but KMSP, so did include a mention in the afternoon there. KMSP...Main uncertainties are whether we could see SHRA/TSRA develop tonight a bit earlier than expected, which could result in something occurring in the 04-07Z time frame. Otherwise, main item is the chance for SHRA/TSRA tomorrow afternoon, with the 19-22Z window highlighted being the current best guess given the expected frontal timing. /OUTLOOK FOR KMSP/ Saturday night...VFR. West wind less than 10 kt. Sunday...VFR. West wind 10 to 15 kt becoming northwest. Sunday night...MVFR possible. North wind 5 to 15 kt. Monday...VFR. Northeast wind 10 kt or less becoming east. Monday night...VFR. East wind around 10 kt becoming southeast. Tuesday...VFR. Southeast wind less than 10 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM... LONG TERM...JLT AVIATION...
Hazardous weather outlook, Jun 2, 3:25 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 325 PM CDT Fri Jun 2 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 032030- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 325 PM CDT Fri Jun 2 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight Thunderstorms will be possible later tonight, mainly after midnight, for west central and central Minnesota, as well as west central Wisconsin. The risk of severe weather is marginal with the primary threat being for large hail, and damaging wind to a lesser extent. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms will continue to be possible Saturday with another marginal risk of severe weather for eastern MN and western WI. There is a small area of a slight risk of severe thunderstorms for Barron and Rusk counties Saturday afternoon. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is not likely due to the isolated nature of the severe threat.
In the hours before
Special weather statement, Jun 2, 4:36 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
436 PM CDT FRI JUN 2 2017
MNZ048-055-057-022200-
Kandiyohi-Pope-Swift-
436 PM CDT FRI JUN 2 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POPE...NORTHEASTERN
SWIFT AND NORTHWESTERN KANDIYOHI COUNTIES THROUGH 500 PM CDT...
At 436 PM CDT, a strong thunderstorm was located near Sunburg, or 21
miles northwest of Willmar, moving northeast at 15 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Norway Lake, Gilchrist and Sunburg.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4553 9529 4553 9514 4532 9510 4531 9531
4540 9541
TIME...MOT...LOC 2136Z 235DEG 15KT 4539 9531
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 5:07 PM CDT | Special Weather Statement | MPX | Pope | 23 min |
| Jun 2, 5:15 PM CDT | Special Weather Statement | MPX | McLeod | 45 min |
| Jun 2, 5:31 PM CDT | Special Weather Statement | MPX | Kandiyohi | 29 min |
| Jun 2, 5:40 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Stearns | 31 min |
| Jun 2, 6:14 PM CDT | Special Weather Statement | MPX | McLeod | 46 min |
| Jun 2, 6:30 PM CDT | Severe Thunderstorm Warning | MPX | McLeod | 28 min |
| Jun 2, 6:43 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Renville | 29 min |
| Jun 2, 6:49 PM CDT | Severe Thunderstorm Warning | MPX | Waseca | 26 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.